Drugs Causing Abnormalities in Color Vision and Electroretinography
Phosphodiesterase 5 (PDE-5) inhibitors such as sildenafil and tadalafil can also partially inhibit phosphodiesterase 6 (PDE-6), an integral enzyme in the phototransduction cascade. Transient blue tinting of vision and temporarily abnormal ERG responses (including a delayed cone b-wave implicit time) have been observed in patients taking high doses of sildenafil. These changes may occur in up to 50% of patients ingesting doses greater than 100 mg, but no permanent retinal toxic effects have been reported. Reversible yellow tinting of vision, or xanthopsia, may be caused by the cardiac glycoside digitalis.
Figure 15-7 West African crystalline maculopathy. A, Fundus photographs of a patient from Nigeria with diabetes mellitus and previous panretinal photocoagulation scars. The distinct yellow-green refractile crystals in the fovea are better visualized in the magnified inset images. B, OCT image of the left eye shows the crystals located in the inner retina.
(Courtesy of Stephen J. Kim, MD.)
Some patients taking isotretinoin for the treatment of acne have reported poor night vision and have been found to have abnormal dark-adaptation curves and ERG responses. Toxicity seems to be infrequent but is more likely in patients undergoing repetitive courses of therapy. The changes are largely reversible.
The antiepileptic drug vigabatrin can cause visual field constriction and ERG abnormalities, including depression of the 30-Hz cone amplitude.
Excerpted from BCSC 2020-2021 series: Section 10 - Glaucoma. For more information and to purchase the entire series, please visit https://www.aao.org/bcsc.